Heparin-induced thrombocytopenia (HIT) can present as arterial and venous thrombosis in adults who are treated with heparin. We present a case of a patient who developed HIT when she was treated for deep venous thrombosis (DVT) and pulmonary embolism with heparin. During the treatment with heparin and while being transitioned to warfarin, she developed arterial thrombosis. A work-up for HIT was sent, and it was positive. She was started on the argatroban drip and her platelet counts stabilized. Since her platelet counts remained stable and were not increasing for three weeks, we decided to transition the patient to an oral anticoagulant. She was started on apixaban, a novel oral anticoagulant (NOAC), and her platelet counts remained stable. Therefore, through this case, we highlight the importance of platelet counts remaining stable when a patient with HIT is treated with apixaban.
Khalid, S., & Daw, H. (2017). The Role of Apixaban in the Treatment of Heparin-Induced Thrombocytopenia. Cureus. https://doi.org/10.7759/cureus.1428